Hail, Sac
- When
- September 13, 10:30 PM CST
- Where
- Sac County, Auburn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.250, -94.880
Public report of ping pong ball sized hail.
A warm front lifted south to north across Iowa and into Minnesota throughout the day, creating a warm elevated mixed layer for storms to develop within. While shear was around 40+ knots, there was not a good forcing mechanism in place for storms to initialize off of initially.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front lifted south to north across Iowa and into Minnesota throughout the day, creating a warm elevated mixed layer for storms to develop within. While shear was around 40+ knots, there was not a good forcing mechanism in place for storms to initialize off of initially. Later in the evening a shortwave moving across the central plains reached Iowa and provided that focus. Storms developed along a broken and line and moved into the area, though only one cell reached severe limits and produced 1.5 inch hail in west central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 5:43 PM CST, 4 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Mon Sep 13 2021 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Monday/ Issued at 241 PM CDT Mon Sep 13 2021 Forecast Highlights: -- A few strong to severe storms northern Iowa tonight - main risk is hail, but conditional, brief tornado cannot be ruled out -- Perhaps a few strong storms far southern Iowa later Tuesday afternoon -- Pleasant Wednesday with seasonable temperatures/humidity -- Return to warm, humid conditions late this week into this weekend with a few opportunities for storms over northern Iowa Details: Early afternoon surface analysis shows the warm front has lifted to around Highway 20 and expect it to continue to lift to near the Minnesota border by 0z Tuesday. Main shortwave trough is moving east of the central Rockies and it is expected that as surface low pressure traverses the front into Wisconsin this evening, the low will be deepening. The risk for storms will likely be delayed until better forcing arrives with the shortwave and surface low toward and likely after 0z over north central Iowa. Upstream 12z RAOBs from ABR/OAX/UNR/LBF show a warm environmental mixed layer centered around 850mb. This warm EML is above northern Iowa and early morning and midday initialized forecast soundings from the NAM, GFS, HRRR, and RAP at MCW and EST show that this will persist over northern Iowa likely limiting any surface based convection. Shortly after sunset, model soundings all indicate the EML remains and is enhanced/aided in strength as the boundary layer decouples from the surface. With increasing inhibition/CIN through this evening, storms over northern Iowa will at least not fully be rooted at the surface with parcels being accelerated from an elevated surface. This should limit the tornado potential, but more on that in a moment. Elevated rotating storms will be possible with deep layer shear over 40 if not closer to 50 knots, though the effective inflow layer shear will be closer to 30 knots. While the main threat will be large hail and perhaps gusty winds if the winds can make it to the surface, a conditional tornado risk could briefly evolve this evening. With linear segments expected to move across northern Iowa and possibly favorable 30+ knot 0-3km shear orientation to the line, if a storm can become or stay surface based, then a brief tornado is possible. Latest runs of the 12z HREF members show only the HRRR with updraft helicity tracks over far northern Iowa and given the expected location of the warm front this evening, risk for any tornadoes would be over our most far northern counties into southern Minnesota. So, while the current forecast thinking is that large hail will be the main concern, cannot rule out a brief tornado and have coordinated with SPC to maintain the 2% tornado at the 1630z update near/at the border. These storms should be largely east of the forecast area around or shortly after midnight. Another shortwave trough moving east of the Cascade Mountains this afternoon will be the impetus for additional storms across the region later Tuesday. Scattered storms will develop along and perhaps behind the front over far southern into far eastern Iowa Tuesday afternoon and evening. For our forecast area, the 9z RAP/12z NAM both have most of the storms developing near the Missouri border if not over northern Missouri. Most of the latest convective allowing model guidance agree that the more robust convection will be close to exiting the forecast area with perhaps some elevated showers or storms post frontal over southern Iowa. Thus, any window for severe storms will be short-lived as the front moves into Missouri. As this shortwave trough moves eastward, surface high pressure will move over the region Tuesday night through Wednesday. This will provide a comfortable September day with low humidity and highs a few degrees below normal ranging from the middle 70s over northern Iowa to near 80 degrees over southern Iowa on Wednesday. The high pressure exits into the Northeastern US Wednesday afternoon with return flow from the south and later southwest allowing for increasing heights/temperatures and moisture. This flow change will also be aided by a longwave trough that will move primarily across Canada and the far northern states. This may allow for a few opportunities for storms Thursday night through early Saturday as temperatures rise well into the 80s over central and southern Iowa with dewpoints into the 60s statewide. 00z WPC cluster analysis of the GFS, CMC, and ECMWF and their ensembles show the most likely place for any QPF over northern Iowa and then northward into the eastern Dakotas, Minnesota, and Wisconsin. Thus, PoPs from initial guidance are highest in our forecast area over northern Iowa with southern Iowa likley missing out on much if not all of the rainfall. Instability and shear are favorable during this period so will need to monitor trends for any severe potential late this week. The next chance for rain and storms would be late in the weekend into early next week as a more amplified longwave trough pushes equatorward and through the central Rockies. Given the robustness of the trough and amplified flow, this should yield widespread rainfall and possible stronger storms early next week as the front moves through the region. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 636 PM CDT Mon Sep 13 2021 There is a warm front across north-central Iowa that will be the focus for rain shower and thunderstorm development later this evening and maybe overnight. This will present at least vicinity impacts to FOD and MCW, and maybe ALO. Conditions across northern and central Iowa will drop to low-end MVFR, and there may be an hour or two of IFR ceilings across northern Iowa. By late Tuesday afternoon, skies may remain overcast but will begin to improve to MVFR. There will also be low-level wind shear concerns this evening as the low-level jet strengthens. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 246 PM CDT Mon Sep 13 2021 IAZ057>062-070>075-081>086-092>097-141100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 246 PM CDT Mon Sep 13 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms on Tuesday, mainly south of Interstate 80 in the afternoon and evening. Additional thunderstorm chances are forecast around Thursday night and Friday. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023>028-033>039-044>050-141100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 246 PM CDT Mon Sep 13 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Widely scattered showers and thunderstorms are expected across mainly far northern Iowa this evening and tonight. A few strong to severe storms may produce large hail, and an isolated tornado remains possible near the Minnesota border. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast from Thursday through Friday. The threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
Special Weather Statement
National Weather Service Des Moines IA
1002 PM CDT Mon Sep 13 2021
IAZ044-140330-
Crawford IA-
1002 PM CDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of central Crawford
County through 1030 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Ute, or 11 miles west of Denison, moving east at 40
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Denison around 1020 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4198 9567 4211 9567 4219 9523 4201 9518
TIME...MOT...LOC 0301Z 257DEG 36KT 4205 9557
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HagenhoffThe Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 hail. Local standard time, as filed.
Public report of ping pong ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984506.